Image: AP

On August 30, the Centers for Disease Control issued a warning that “bootleg and street cannabis and e-cigarette products” along with modified vaping devices could be the source of an “epidemic” of a vaping-related mystery illness.

This summer alone, more than 215 people have sought medical treatment for breathing problems that are perhaps linked to vaping in what experts say is “becoming an epidemic,” according to the New York Times. The problem is being made worse by the fact that no one knows or wants to admit exactly what it was they inhaled:

“Patients, mostly otherwise healthy and in their late teens and 20s, are showing up with severe shortness of breath, often after suffering for several days with vomiting, fever and fatigue. Some have wound up in the intensive care unit or on a ventilator for weeks. Treatment has been complicated by patients’ lack of knowledge — and sometimes outright denial — about the actual substances they might have used or inhaled.”

Advertisement

Doctors have not yet determined what, exactly, is causing the vaping sickness characterized by vomiting, dizziness, and shortness of breath so severe it sometimes requires a ventilator, but the Food and Drug Administration is analyzing 80 samples it got from afflicted patients. And though no official answers have been given, experts have some ideas about what might be causing the illness:

“We know some of this is associated with T.H.C.,” said Dr. Scott Gottlieb, the former commissioner of the Food and Drug Administration.

“I think this is probably going to be associated with illegal products,” Dr. Gottlieb said. “It’s not like the major manufacturers have suddenly changed their ingredients,” he said. “It’s probably something new that has been introduced into the market by an illegal manufacturer, either a new flavor or a new way to emulsify T.H.C. that is causing these injuries.”

Advertisement

In the meantime, the CDC has issued a list of people who should not use vapes, which includes nearly everyone:

“E-cigarette products should not be used by youth, young adults, pregnant women, as well as adults who do not currently use tobacco products. If you use e-cigarette products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health.”

Advertisement

Well, that’s just great. What are we supposed to do now, roll up a joint and grab a pack of Camels like it’s the olden days?